Lightning, Florence
- When
- July 18, 6:40 AM CST
- Where
- Florence County, 2.97 mi ENE of Hematite
- Property damage
- $162,000
- Reported by
- Newspaper
- Coordinates
- 45.917, -88.163
Lightning stuck a gas line, causing a fire that destroyed the adjacent house.
Lightning struck a tree next to a home in Spread Eagle during the morning, setting the house ablaze. No one was in the house when the fire started, but the house was destroyed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Lightning struck a tree next to a home in Spread Eagle during the morning, setting the house ablaze. No one was in the house when the fire started, but the house was destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 18, 5:43 AM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 643 AM CDT THU JUL 18 2013 UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE .SHORT TERM...TODAY...TONIGHT...AND FRIDAY ISSUED AT 356 AM CDT THU JUL 18 2013 UPPER RIDGE CENTERED OVER THE OHIO VALLEY WILL LOOSEN IT/S GRIP OVER WISCONSIN BY FRIDAY AFTERNOON AS THE WESTERLIES GRADUALLY SINK SOUTH WITH THE APPROACH OF SIGNIFICANT UPPER TROUGH NOW OVER SOUTHERN ALBERTA. WHILE 500MB HEIGHTS WILL NOT BE QUITE AS HIGH TODAY AS YESTERDAY...850MB TEMPERATURES ARE JUST AS WARM AND THERE SHOULD BE BETTER MIXING. SO HIGHS TODAY SHOULD BE A DEGREE OR TWO HIGHER IN MOST PLACES. BACKDOOR FRONT OVER THE UPPER PENINSULA HAS NOT REALLY PRODUCED ENOUGH CONVECTION AND COLD OUTFLOW TO GIVE IT A GOOD PUSH SOUTH. BUT IT HAS MADE SOME PROGRESS AND MIGHT PRODUCE SCATTERED ACTIVITY THIS MORNING IN THE NORTH. OTHERWISE TODAY SHOULD BE LIKE THE LAST FEW WHERE THERE WILL BE SCATTERED CONVECTION WITH THE HEATING OF THE DAY. APPROACHING UPPER TROUGH WILL INDUCE LOW LEVEL JET ACROSS THE CENTRAL PLAINS INTO WESTERN WISCONSIN TONIGHT. THIS SHOULD PRODUCE THUNDERSTORMS OVER THE NORTHWEST PART OF THE FORECAST AREA THAT MOVE INTO THE REMAINDER OF THE AREA AROUND DUSK. STEADY SOUTH WIND AND CLOUD COVER SHOULD HOLD TO NIGHTS LOWS UP IN THE 70S IN MOST PLACES. SOME SEVERE THREAT FOR STRONG WINDS EXISTS AS MID LEVEL WINDS INCREASE AND BUFKIT FORECAST SOUNDINGS SHOW DRY AIR ABOVE BOUNDARY LAYER BUT BELOW 800MB. FRIDAYS FORECAST IS TRICKY AS THERE ARE QUESTIONS AS TO THE TIMING OF THE FRONTAL PASSAGE AS WELL AS HOW WARM IT CAN GET AFTER MORNING CONVECTION DEPARTS. ALSO IN QUESTION IS WHETHER THERE COULD BE ANOTHER LINE OF STORMS DURING THE EARLY AFTERNOON IN THE EAST AS THE FRONT MOVES THROUGH. 850MB TEMPERATURES ARE FORECAST TO BE WARMER FRIDAY THAN THEY WERE ALL WEEK...SO IF THE FRONT IS DELAYED IT COULD GET VERY WARM. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY ISSUED AT 356 AM CDT THU JUL 18 2013 COLD FRONT WILL CONTINUE TO PUSH SOUTH OF THE AREA FRIDAY EVENING. LINGERING MOISTURE AND DAYTIME HEATING WILL BE THE FOCUSING MECHANISM FOR SOME EARLY EVENING SHOWERS AND STORMS ACROSS THE EAST. HIGH PRESSURE WILL BUILD INTO THE REGION LATER FRIDAY NIGHT. NEW QUESTIONS HAVE RISEN TONIGHT ON THE DRY SATURDAY FORECAST. SECONDARY BOUNDARY WILL DROP SOUTH INTO THE AREA ON SATURDAY. DEW POINTS BEHIND THE SECONDARY FRONT WILL DROP INTO THE 40S AND LOWER 50S WHILE DEW POINTS WERE WELL INTO THE 50S TO AROUND 60. SOME BIG DISCREPANCIES AMONG THE MODELS WHEN THIS FEATURE WOULD DROP SOUTH ACROSS THE AREA. THE WRF MODEL WAS THE SLOWEST WHILE THE CANADIAN/GFS WERE MUCH QUICKER. HAVE DECIDED TO ADD A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH WITH BOUNDARY DROPPING SOUTH ACROSS THE AREA DURING THE LATE MORNING AND AFTERNOON HOURS. THE WRF WAS MORE MOIST AND WOULD HAVE A BETTER CHANCES FOR SCATTED ACTIVITY VERSES THE GFS WHICH WAS MUCH DRIER AND MAY SQUEEZE OUT ISOLATED SHOWERS AND ISOLATED STORMS. DAY SHIFT WILL NEED TO TAKE A CLOSER LOOK TO SEE IF HIGHER POPS ARE WARRANTED. MODIFIED SOUNDING OFF THE WRF GAVE ME AROUND 500 J/KG CAPE AND WINDEX VALUES AROUND 40 KNOTS. IF STORMS DO FORM...COULD BE SOME GUSTY WINDS AND BRIEF HEAVY RAIN. LIKE LAST NIGHT...QUESTION IS HOW QUICK PRECIPITATION RETURNS SATURDAY NIGHT/SUNDAY. NORTHWEST FLOW AND WEAK DISTURBANCES MOVING THROUGH THE MEAN FLOW COULD BRING A CHANCE OF SHOWERS AND STORMS FROM TIME TO TIME MONDAY THROUGH WEDNESDAY. TRYING TO PINPOINT WHICH DISTURBANCE AND WHEN CONVECTION WOULD OCCUR THIS FAR OUT DIFFICULT TO PINPOINT. TEMPERATURES SLIGHTLY BELOW NORMAL OVER THE WEEKEND SHOULD RETURN TO NEAR OR SLIGHTLY ABOVE NORMAL NEXT WEEK DESPITE THE NORTHWEST FLOW PATTERN. && .AVIATION...FOR 12Z TAF ISSUANCE ISSUED AT 642 AM CDT THU JUL 18 2013 SCATTERED THUNDERSTORMS ARE EXPECTED NEAR THE MICHIGAN BORDER THIS MORNING IN THE VICINITY OF A NEARLY STATIONARY FRONT. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA THIS AFTERNOON AND EVENING WITH SURFACE HEATING. OUTSIDE OF THE CONVECTION CONDITIONS SHOULD BE VFR. AN APPROACHING COLD FRONT WILL BRING A BETTER CHANCE OF THUNDERSTORMS OVER CENTRAL AND NORTHCENTRAL WISCONSIN LATE TONIGHT AND ACROSS EASTERN WISCONSIN FRIDAY. LOW LEVEL WIND SHEAR POSSIBLE TONIGHT WITH SOUTH WINDS AROUND 10 KTS AT THE SURFACE AND SOUTHWEST WINDS AT 40 KTS AROUND 1200 FT AGL. && .GRB WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 5 PM CDT FRIDAY FOR WIZ020-030-031-035>040- 045-048>050. && SHORT TERM.....RDM LONG TERM......ECKBERG AVIATION.......RDM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 410 AM CDT THU JUL 18 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-190915- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 410 AM CDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT HEAT INDICES OF 100 MAY PRODUCE HAZARDOUS CONDITIONS FOR THOSE OUTDOORS FOR EXTENDED PERIODS OF TIME DURING THE AFTERNOON AND EARLY EVENING. ORGANIZERS OF CONSTRUCTION CREWS AND OUTDOOR EVENTS SHOULD MAKE SURE THERE IS ADEQUATE SHADE AND WATER AVAILABLE. SCATTERED THUNDERSTORMS ARE EXPECTED IN NORTHERN WISCONSIN THIS MORNING AND ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME STORMS COULD PRODUCE DAMAGING WINDS...ESPECIALLY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID WEATHER WILL CONTINUE INTO FRIDAY...MAINLY OVER CENTRAL AND EAST-CENTRAL PARTS OF THE STATE. A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE LATE MORNING OR EARLY AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE STORMS ACROSS EASTERN WISCONSIN WITH THE FRONTAL PASSAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ521-522-541>543-190915- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 410 AM CDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT PATCHY FOG IS EXPECTED TO DEVELOP ON LAKE MICHIGAN. THE MOST LIKELY REGION FOR FOG IS OVER THE NEAR SHORE WATERS FROM SHEBOYGAN TO WASHINGTON ISLAND. IN ADDITION...THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME COULD PRODUCE STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS WITH STRONG WINDS FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 559 AM CDT THU JUL 18 2013 WIZ005-011-012-181230- VILAS-FOREST-FLORENCE- INCLUDING THE CITIES OF...EAGLE RIVER...CRANDON 559 AM CDT THU JUL 18 2013 SCATTERED THUNDERSTORMS WILL MOVE ACROSS VILAS...FOREST AND FLORENCE COUNTIES EARLY THIS MORNING. BRIEF HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS.
The Marquette radar (KMQT), 83 km away, was scanning. The volume nearest the first event began at 12:40 UTC.
1 lightning. Local standard time, as filed.
Lightning stuck a gas line, causing a fire that destroyed the adjacent house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468147.